Alert archive / Minnesota / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 16, 2024, 6:43 PM CDT for Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2024, 6:43 PM CDT (23:43 UTC)
- Expired
- Sep 17, 2024, 1:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kittson County, MN, Marshall County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 7:20 PM CDT | FLASH FLOOD | 6 Se Florian, MN | 5.22 inches of rain reported NE of Old Mill State Park. |
| Sep 16, 9:47 PM CDT | RAIN 5.25 | Newfolden, MN | Report from a viewer on social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1060 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WGUS53 KFGF 162343
FFWFGF
MNC069-089-135-170600-
/O.NEW.KFGF.FF.W.0008.240916T2343Z-240917T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
643 PM CDT Mon Sep 16 2024
The National Weather Service in Grand Forks has issued a
* Flash Flood Warning for...
Southeastern Kittson County in northwestern Minnesota...
Central Marshall County in northwestern Minnesota...
Southwestern Roseau County in northwestern Minnesota...
* Until 100 AM CDT Tuesday.
* At 643 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Karlstad, Greenbush, Newfolden, Middle River, Strandquist,
Strathcona, Florian, Radium and Old Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4874 9638 4874 9574 4854 9597 4823 9634
4822 9685 4854 9656
FLASH FLOOD...RADAR INDICATED
$$
ThomasWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:22 PM CDT, 21 minutes earlier. Its key messages:
- There is a level 2 out of 5 risk for severe storms this evening. Damaging winds and hail will be the primary threats, with an isolated tornado possible.
- There are multiple chances for rain and thunderstorms through this weekend.
Area forecast discussion, Sep 16, 6:22 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 622 PM CDT Mon Sep 16 2024 .KEY MESSAGES... - There is a level 2 out of 5 risk for severe storms this evening. Damaging winds and hail will be the primary threats, with an isolated tornado possible. - There are multiple chances for rain and thunderstorms through this weekend. && .UPDATE... Issued at 622 PM CDT Mon Sep 16 2024 We are watching two separate clusters of thunderstorms, one in Cavalier county and a second cluster in Marshall county. These storms have the potential to bring hail up to quarters, winds of 60mph, and locally heavy rainfall. Storms are also developing out in Minot area that we are watching as guidance continues to show a LLJ developing in ND this evening that would increase the threat across the area through the later evening and early overnight period. && .DISCUSSION... Issued at 1245 PM CDT Mon Sep 16 2024 ...Synopsis... 18z surface analysis indicates two pressure troughs across the region, with the main density gradient along outflow from this mornings thunderstorms. Thunderstorms are attempting to fire along a weak surface theta-e gradient in the James River Valley. These parcels are likely surface based, but as time goes on and storms track northeastward, they will likely quickly become elevated should they survive long enough. Severe chances are likely to develop later this afternoon into the early evening hours. The environment is favorable for primarily hail, damaging winds, and heavy rainfall. There is a low chance for an isolated tornado for surface-based supercells south of the front, but that probability heavily hinges on supercells arising. The pattern through the week will feature southwest flow, with multiple impulses of shortwaves. This will bring the potential for continued rainfall and thunderstorms through this weekend. Severe storms are possible but mesoscale features would need to be resolved to feel confident enough to up messaging. ...SEVERE STORMS TODAY... The main surface features to watch through the day today will be two theta-e boundaries, one that appears closer to the international border and the other from a remnant outflow boundary/reinvigorated by differential diabatic heating along the central Red River Valley. Guidance continues to be very strong in its assertion that this outflow will begin to act as a warm front and surge northward through the day today. While this is appearing to begin to occur now, there is high uncertainty in how far north this mesoscale feature will get. Synoptic forcing will be more than enough in northeast North Dakota given a solid CVA plume pushing into eastern ND and ageostrophic divergence at the apex of the ridge. For this reason, there is high confidence in thunderstorms arising north of US Highway 2. The probability decreases as you get further and further south away from synoptic forcing. It does appear based on initiating convection upstream that mesoscale forcing alone may be enough, so it does appear surface based convection will arise this afternoon. As storms generate north of the boundary, these are likely to be very elevated. Shear is more than enough for organization (generally effective bulk shear of 20-30 knots). The bulk of the shear is within the 1-3km layer, so 0-3km bulk is 30 knots. The main issue right now is how the convective mode evolves this evening. The two main scenarios that are possible are multicellular/transient supercells. This scenario would feature more potential for larger hail to golf ball size hail and heavy rainfall. The other scenario would be a more organized linear structure that is aligned south to north, but this is a much lower probability scenario. If this arises, 0-3km shear will be more than enough for damaging winds to make it to the surface despite the elevated nature. Further south, more surface-based thunderstorms are possible, but this will be further away from synoptic forcing. As such, there is high confidence that convection down here will be much more sparse as reflected by CAMs. The downside is that curvature within the lowest 3kms appears sufficient for potential surface-based supercells. Within the lowest 1km, there is solid streamwise vorticity to facilitate a tornado threat this afternoon if supercells can remain discrete. Thunderstorms will eventually transition to a heavy rain threat if linear structures perpendicular to 0-3km shear do not arise. Training thunderstorms would become fairly likely, especially if the frontal boundary can align much better with shear vectors (more southwest to northeast oriented front). Flash flooding is not likely to be a widespread threat but may arise in isolated locations. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 622 PM CDT Mon Sep 16 2024 TSRA is occuring along and north of Highway 2 this evening, with the threat continuing through the 09z timeframe. Confidence is low on if these storms impact the GFK TAF site, but TVF and DVL are experiencing these storms. DVL the storms are just to the west while in TVF the storms are occuring through the TAF location. The threat for storms continue through the evening hours, with clearing post 09z. Potential impacts from storms are 50kt gusts and hail. Winds would also be erratic around the storms. Post 14-15z we are looking at winds turning toward the south, with isolated gusts up to 25kts in the valley. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Spender DISCUSSION...Perroux AVIATION...Spender
Hazardous weather outlook, Sep 16, 4:19 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 419 PM CDT Mon Sep 16 2024 MNZ001-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054- 172130- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Western Walsh- 419 PM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight There is level 2 out of 5 risk for severe thunderstorms this evening and into tonight. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ002-003-017-022>024-027-028-NDZ039-049-052-172130- Norman-Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Cass-Ransom-Sargent- 419 PM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight There is a level 1 out of 5 risk for severe thunderstorms. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ029>032-040-NDZ053-172130- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland- 419 PM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Sep 16, 1:41 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
141 PM CDT Mon Sep 16 2024
NDZ007-161930-
Cavalier ND-
141 PM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAVALIER COUNTY THROUGH
230 PM CDT...
At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alsen, or 15 miles west of Langdon, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Langdon, Munich, Hampden, Alsen, Wales, Dresden, and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 9795 4894 9795 4854 9866 4854 9897
4855 9897 4900 9866
TIME...MOT...LOC 1840Z 238DEG 24KT 4869 9868
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, Sep 16, 3:47 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
347 PM CDT Mon Sep 16 2024
NDZ006-007-014-015-162130-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
347 PM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BENSON...
SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY
COUNTIES THROUGH 430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Churchs Ferry, or 21 miles northwest of Devils Lake, moving north at
40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cando, Munich, Starkweather, Penn, Alsen, Egeland, and Calio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4820 9909 4822 9941 4874 9919 4866 9868
TIME...MOT...LOC 2047Z 198DEG 33KT 4832 9922
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ThomasSpecial weather statement, Sep 16, 5:27 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Mon Sep 16 2024
MNZ005-162315-
Roseau MN-
527 PM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROSEAU COUNTY
THROUGH 615 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Strathcona, or 25 miles southwest of Roseau, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Badger, Wannaska, and Strathcona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4867 9569 4854 9595 4854 9624 4858 9630
4886 9598
TIME...MOT...LOC 2226Z 224DEG 15KT 4858 9613
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasLocal storm report, Sep 16, 6:33 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
633 PM CDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Flash Flood Langdon 48.76N 98.37W
09/16/2024 Cavalier ND Trained Spotter
Storms produced 3 inches of rain.
&&
BHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:25 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 50 min |
| Sep 16, 9:05 AM CDT | Special Weather Statement | FGF | Kittson, Marshall | 25 min |
| Sep 16, 9:28 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 32 min |
| Sep 16, 9:29 AM CDT | Special Weather Statement | FGF | Roseau | 31 min |
| Sep 16, 10:54 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 51 min |
| Sep 16, 5:27 PM CDT | Special Weather Statement | FGF | Roseau | 48 min |
| Sep 16, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 62 min |
Nearby
Flash Flood Warnings in Minnesota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.